Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 40, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 19, 2003, 5:02 PM CDT for Marshall County, Alabama. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 5:02 PM CDT (22:02 UTC)
- Expired
- Jun 19, 2003, 7:00 PM CDT
- In force
- 118 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 192203 FFWHUN ALC095-200000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 502 PM CDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 700 PM CDT * AT 501 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING 2 MILES EAST OF GUNTERSVILLE...MOVING SOUTHEAST AT 10 MPH. RADAR INDICATES UP TO AN INCH AND A HALF OF RAIN HAS FALLEN SINCE 4 PM. * SOME LOCATIONS AFFECTED INCLUDE... GUNTERSVILLE DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3446 8623 3434 8638 3424 8629 3435 8613 $$ MR
1 follow-up statement
000 WGUS74 KHUN 192258 FFSHUN ALC095-192330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 558 PM CDT THU JUN 19 2003 NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS DECREASING IN INTENSITY ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED. STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3428 8637 3445 8635 3451 8611 3430 8613 $$ MR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:35 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 19, 3:35 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 335 PM CDT THU JUN 19 2003 WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LEVEL DISTURBANCE MOVING OVER NORTHERN ALABAMA AND TENNESSEE. THIS DISTURBANCE AND STRONG NEAR SUMMER SOLSTICE DAYTIME HEATING WAS PROVIDING ENOUGH LIFT TO GET SHOWERS AND T-STORMS IN PROGRESS OVER THE REGION. AT THE SURFACE...A COLD FRONT CONTINUED MOVE SOUTH EXTENDING FROM KANSAS TO ALONG THE KY/OH VALLEY. FORECAST WISE...THE COLD FRONT SHOULD CONTINUE ITS MOTION...AND PASS SOUTH ACROSS NORTHERN ALABAMA BEGINNING BEFORE DAYBREAK OVER THE TN/AL BORDER...AND REACHING THE MIDDLE OF STATE BY MIDDAY. SLIGHTLY COOLER...AND MUCH DRIER AIR NORTH OF THE FRONT SHOULD MARK AN END TO THE LAST WEEK OR SO OF RAINS THE REGION HAS EXPERIENCED. MODIFIED CANADIAN HIGH PRESSURE OVER THE GREAT LAKES WILL BUILD SOUTH...AND HELP TO PUSH THE LOWER LEVEL GULF MOISTURE BACK TO THE COAST. THUS A GOOD DRYING TREND SHOULD BE NOTED FOR THE NEXT FEW DAYS...IN OTHER WORDS A FAIR WEEKEND WEATHERWISE. ALTHOUGH TEMPS WILL BE SLIGHTLY BELOW NORMAL FOR TOMORROW...THEY SHOULD RECOVER AND RISE TO OR ABOVE SEASONAL LEVELS FOR THE WEEKEND AND EARLY NEXT WEEK. THE SURFACE RIDGE SHOULD REMAIN AND SLOWLY STAGNATE ALONG THE SE COAST NEXT WORK WEEK. A SOUTHERLY FLOW AROUND THE HIGH WILL BRING A RETURN OF GULF MOISTURE TO THE REGION AFTER MONDAY. WITH THIS MOISTURE AND CONTINUED SUMMER TIME HEATING...WILL KEEP THE NEXT CHANCE OF SHOWER AND T-STORMS GOING TUESDAY TO THURSDAY. FIRST GUESS TEMPS AND POPS.... HUNTSVILLE 67/83 59/86 64 41000 M SHOALS 67/83 59/86 65 41000 FT PAYNE 68/84 56/85 59 41000 CULLMAN 69/85 60/87 66 42-00 .HUN...NONE. RSB
Hazardous weather outlook, Jun 19, 1:00 PM CDT, 4 hours 2 minutes before
ALZ001>010-016-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTH ALABAMA THIS AFTERNOON AND EARLY EVENING. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SLOW...THEREFORE SOME AREAS WILL EXPERIENCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THIS WEEKEND WILL BRING DRIER AND WARMER WEATHER TO THE REGION AS HIGH PRESSURE BUILDS INTO THE REGION. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST EARLY NEXT WEEK. .CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 24
In the hours before
Special weather statement, Jun 19, 12:05 PM CDT, 4 hours 57 minutes before
ALZ001>010-016-191830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1205 PM CDT THU JUN 19 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS ACROSS NORTHERN ALABAMA... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE EAST ACROSS NORTHERN ALABAMA THIS AFTERNOON. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING... AND WIND GUSTS TO 30 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME LOCATIONS COULD RECEIVE HEAVY RAINFALL WITH HOURLY AMOUNTS UP TO ONE INCH. RAINFALL AMOUNTS IN MOST LOCATIONS WILL BE BETWEEN 1/10 AND 2/10 OF AN INCH. AREAS THAT CAN EXPECT HEAVIER RAINFALL INCLUDE CULLMAN...FLORENCE...AND ATHENS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. 24
Special weather statement, Jun 19, 4:02 PM CDT, 1 hour before
ALZ008>010-192230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 402 PM CDT THU JUN 19 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS NORTHERN ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH SOUTHERN JACKSON...MARSHALL...DEKALB...AND MORGAN COUNTIES THROUGH 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL... OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 30 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME LOCATIONS COULD RECEIVE HEAVY RAINFALL WITH HOURLY AMOUNTS UP TO ONE INCH. AREAS THAT CAN EXPECT HEAVIER RAINFALL INCLUDE FORT PAYNE...VALLEY HEAD... RAINSVILLE...AND INTO HARTSELLE. RAINFALL AMOUNTS ELSEWHERE WILL BE AROUND 2/10 OF AN INCH. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. 05/08
Special weather statement, Jun 19, 4:03 PM CDT, 59 minutes before
ALZ007>010-192230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 403 PM CDT THU JUN 19 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS NORTHERN ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH SOUTHERN JACKSON...MARSHALL...DEKALB...AND MORGAN COUNTIES THROUGH 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL... OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 30 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME LOCATIONS COULD RECEIVE HEAVY RAINFALL WITH HOURLY AMOUNTS UP TO ONE INCH. AREAS THAT CAN EXPECT HEAVIER RAINFALL INCLUDE FORT PAYNE...VALLEY HEAD... RAINSVILLE...AND INTO HARTSELLE. RAINFALL AMOUNTS ELSEWHERE WILL BE AROUND 2/10 OF AN INCH. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. 05/08
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.